Texas, 2006

Damaging Wind in Texas, August 17, 2006

August 17, 2006 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 17, 9:35 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 9:35 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT THU AUG 17 2006

.UPDATE...
HAVE WENT AHEAD AND REMOVED POPS FOR THE REMAINDER OF THIS MORNING.
WITH WEAK UPPER TROUGH ACROSS HIGH PLAINS AND MOISTURE PLUME STILL
PRESENT WILL LEAVE CHANCE POPS ACROSS FAR WEST FOR THIS AFTN.
OTHERWISE NO MAJOR CHANGES TO TODAYS GRIDS. UPDATES OUT SHORTLY.

30

-------------------------------------------------------------
428 AM CDT THU AUG 17 2006

.DISCUSSION...EXPECT A STAGNANT PATTERN TODAY AND FRIDAY...WITH HOT
AND DRIER WEATHER OVER MUCH OF OKLAHOMA AND NORTH TEXAS. THIS WOULD
BE A GOOD TIME TO VISIT NORTHWEST OKLAHOMA...WHERE TEMPERATURES WILL
BE JUST A BIT COOLER...WITH MORE CLOUD COVER AND SCATTERED RAIN.

GIVEN THE STAGNANT LARGE SCALE FLOW...THE FORECAST HINGES ON SOME
SMALLER SCALE DETAILS...SO HERE GOES. HIGH PRESSURE IS NOW STRETCHED
OUT ACROSS SOUTHEAST OKLAHOMA...WITH CIRCULATION CENTERS OVER SOUTH
TEXAS AND NEAR MEMPHIS TENNESSEE. THE RIDGE WILL BUILD NORTH AND
WEST THE NEXT 36 TO 48 HOURS...CAUSING TEMPERATURES TO RISE TO
AROUND 105 ALONG THE RED RIVER...AND AROUND 102 ELSEWHERE. THE
INCREASED SUBSIDENCE AND HEAT WILL DRY OUT THE COLUMN AND REMOVE
INSTABILITY...SUCH THAT RAIN CHANCES BECOME VERY LOW. THE EXCEPTION
WILL BE FAR WESTERN AND NORTHWESTERN OKLAHOMA...WHERE THE RIDGE WILL
LOSE OUT TO A PERSISTENT TROUGH...WITH A LOT OF MID AND HIGH LEVEL
MOISTURE. THIS TROUGH...WHICH HAS BEEN A VERY SUBTLE YET IMPORTANT
FEATURE OF LATE...FINALLY BECAME MORE DISTINCT AT 700 TO 500
MB...RUNNING FROM FAR SOUTHWEST TEXAS UP TO NEAR AMARILLO AND INTO
SOUTHWEST KANSAS. BELIEVE THE 00Z NAM HANDLES THIS TROUGH
BEST...MAINTAINING A SLOW MOVING ELONGATED SHEAR AXIS...RATHER THAN
THE CONVECTIVELY INDUCED CLOSED CIRCULATIONS OF THE GFS. ASIDE FROM
THIS PROBLEM...THE GFS WAS ALSO A GOOD MODEL FOR THIS PACKAGE...AND
IS BETTER WITH THE TIMING OF THE UPPER SYSTEM/FRONT DUE IN ON
SATURDAY. FOR OVERALL CONTINUITY ON THE STRENGTH AND PLACEMENT OF
THE SYSTEM/FRONT...HOWEVER...THE ECMWF LOOKS BETTER. SEE NO REASON
FOR THE UPPER SYSTEM TO STRENGTHEN...AS THE GFS SUGGESTS...WHILE
MOVING ALONG WITH CONFLUENT FLOW OVER THE MIDWEST.

FOLLOWING THE ECMWF...IT LOOKS AS THOUGH COOLING WILL BE VERY
MINIMAL WITH THE INITIAL WIND SHIFT...AND THIS WILL NOT REACH AREAS
SOUTH OF I40 BEFORE MAX HEATING SATURDAY...SO HAVE BUMPED TEMPS UP A
FEW DEGREES. UNTIL THEN...THE HIGH PLAINS TROUGH AXIS WILL FAVOR
AFTERNOON/EVENING THUNDERSTORMS AND EARLY MORNING RAIN SHOWERS FROM
THE PANHANDLE INTO NORTHWEST OKLAHOMA. UPPED POPS A BIT TO ACCOUNT
FOR THIS...BUT THE GEOGRAPHY STAYS NEARLY IDENTICAL TO THE PREVIOUS
FORECAST.

NO CHANGES MADE BEYOND SATURDAY. A TRANSITION TO NORTHWEST FLOW
LOOKS INCREASINGLY LIKELY FOR MID NEXT WEEK...WHICH COULD COOL OFF
EASTERN OKLAHOMA. WESTERN AREAS STILL SEE VERY WARM THICKNESS. WILL
HOPE FOR THE BEST...IN THAT THE STRONGER NW FLOW COULD STEER SOME
ORGANIZED CONVECTIVE SYSTEMS TOWARD OKLAHOMA...NOT THE SPOTTY
TROPICAL DOWNPOURS THAT HAVE REIGNED THE ENTIRE SUMMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 102  75 104  76 /  10  10   0  10
HOBART OK        100  74 101  74 /  20  20  20  10
WICHITA FALLS TX 104  75 106  77 /  10  10   0  10
GAGE OK           93  69  96  69 /  40  40  30  30
PONCA CITY OK    100  76 102  75 /  10  10  10  20
DURANT OK        104  77 105  79 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE/02
Hazardous weather outlook, Aug 17, 10:50 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT THU AUG 17 2006

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING OVER WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.

DISCUSSION...
A BAND OF MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO STREAM FROM
WEST TEXAS INTO WESTERN KANSAS... BRUSHING WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS... AS A PERSISTENT UPPER LEVEL TROUGH FROM
SOUTHWEST TEXAS INTO WESTERN KANSAS DRIFTS SLOWLY NORTHEASTWARD.
WEAK SURFACE BOUNDARIES AND TERRAIN INFLUENCES ARE EXPECTED TO HELP
INITIATE THUNDERSTORMS ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON. A FEW THUNDERSTORMS MAY PRODUCE WINDS IN
EXCESS OF 60 MPH ALONG WITH HEAVY RAINFALL. THE THUNDERSTORMS ARE
EXPECTED TO DIMINISH AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE OVERALL PATTERN
CHANGES SLOWLY. A COLD FRONT WILL MOVE INTO THE SOUTHERN PLAINS OVER
THE WEEKEND BRINGING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA.
THUNDERSTORM CHANCES WILL LINGER INTO THE FIRST PART OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES WILL CONTINUE TO RANGE BETWEEN 100 AND 105...
THROUGH SATURDAY. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD CONTINUE TO
USE CAUTION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

30

In the hours before

Local storm report, Aug 17, 10:41 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 ENE MUNDAY            33.46N 99.58W
08/16/2006                   KNOX               TX   TRAINED SPOTTER

            ESTIMATED 80 MPH WIND, TWO TRAILERS DAMAGED, NUMEROUS
            POWER POLES SNAPPED IN HALF. OCCURRED ALONG/NEAR HWY 277
            BETWEEN MUNDAY AND GOREE. REPORT RELAYED FROM KNOX COUNTY
            911.

&&

11
Special weather statement, Aug 17, 1:32 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CDT THU AUG 17 2006

TXZ085-086-171945-
WILBARGER TX-WICHITA TX-
232 PM CDT THU AUG 17 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF ELECTRA AT 232
PM CDT...MOVING NORTH AT 20 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 17, 1:51 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT THU AUG 17 2006

OKZ036-172015-
JACKSON OK-
251 PM CDT THU AUG 17 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ALTUS AT 251 PM
CDT...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN JACKSON COUNTY...INCLUDING THE CITY OF ALTUS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 31 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
August 17, 1:52 PM CST
Where
Wilbarger County, 1 mi E of Harrold
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.083, -99.017

Wind was reported on Highway 287.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530006.